April 15, 2022 at 7:14 pm #101621MissingmomSpectator
Positivevibe – When you had the whipple, did you also have liver resection? Is it your CC intrahepatic?April 13, 2022 at 11:01 am #101618PositivevibeSpectator
I had very high bilirubin. About 30-40. I had the whipple surgery and then started chemo a month later. The bilirubin did eventually come down to normal. My chemo went very smoothly, minimal side effects. I was taking Capcitebine. So, for me, the only issue was the jaundice and I can’t say it was worse with chemo. Hope that helps.August 16, 2019 at 6:54 am #98983bglassModerator
I do not have personal experience with chemotherapy in a situation of high bilirubin. I did look through reliable medical articles to see if I could find any information. Because cholangiocarcinoma is rare, there was little information related to our cancer, so I also looked at the topic for other liver cancers and metastases.
My layperson’s appreciation of what I read is as follows: When a patient has cancer in the liver and/or bile ducts, a primary objective of treatment is to maintain or improve liver functioning. Poor liver functioning is evident through bilirubin and liver enzyme testing and presence of visible symptoms most notably jaundice. Liver function is an essential aspect of human health and this will always be taken into account for liver/bile duct cancer treatment.
Chemotherapy is used to stabilize or shrink tumors found in the liver and bile ducts, and can help to lower bilirubin and liver enzymes. The complication is that chemotherapy is a strong treatment and can itself stress the liver. I found many patient postings, for example, reporting that chemo was delayed or the dosage reduced because the patient’s bilirubin had gone up or liver enzyme levels had deteriorated. So doctors may be reluctant to offer chemotherapy to patients whose liver function is impaired.
Complicating this question further is the concern that if the liver is not functioning well, chemotherapy may not be effective because some chemos may need the liver to be relatively healthy to do their work.
There do not seem to have been any large scale clinical trials or other studies that demonstrate whether or not chemotherapy should be given to patients showing signs of a very stressed liver. There are a few case studies and small number studies, some of which show encouraging results but the patients described mostly had bilirubin that was somewhat high, not excessively high. There are studies showing which chemotherapy drugs are less likely to cause additional harm to a patient’s liver. But otherwise, it is left to individual doctors using their clinical experience to determine if chemo is warranted for a specific patient.
For cholangiocarcinoma, where the liver issues often relate to blockages in bile ducts, remedies such as inserting a stent into a blocked duct or some other form of drainage, will be tried as a means to address jaundice and reduce bilirubin levels. This may be done prior to starting chemotherapy for the reasons described above.
For any patients and caregivers facing the concern of treatment when the liver shows signs of high stress or poor functioning, the topic should be reviewed with the doctor to be sure available steps are being taken to address liver function (e.g., through stenting) and to take a careful look at whether chemotherapy is possible, which may mean looking at chemos with less potential to further harm the liver, looking at reduced doses or other means to ensure safety. It is possible that a doctor would assess that chemo under these circumstances would not be very effective and would do more harm than good. As with any other complicated medical question, a second opinion might be helpful to seek if another set of eyes would add clarity to treatment decisions.
Regards, MaryAugust 14, 2019 at 7:44 pm #98978
- The forum ‘General Discussion’ is closed to new topics and replies.